Nebraska, 2013

Hail in Nebraska, July 23, 2013

July 23, 2013 · NWS GID · 1 event in 1 county or zone

An overnight mesoscale convective system tracked southeastward across South Central Nebraska during the predawn hours of this Tuesday. While this MCS provided beneficial rainfall, no severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An overnight mesoscale convective system tracked southeastward across South Central Nebraska during the predawn hours of this Tuesday. While this MCS provided beneficial rainfall, no severe weather occurred. However, near-severe wind gusts were reported from Hastings down to Glenvil. Nickel-size hail also occurred in Red Cloud. Between 5 and 6 a.m. CDT, while overall MCS strength was diminishing, its southern end did temporarily strengthen across Adams, Clay, Webster and Nuckolls counties.

This MCS had its origin over northeastern Wyoming late Monday afternoon. The initial storms formed near weak low pressure that was located along a polar front which extended southeastward into southern Nebraska, and then northeastward to moderately strong low pressure over Ontario. The thunderstorm cluster tracked southeastward along the instability and low-level moisture gradient. MUCAPE values were between 500 and 1000 J/kg. The upper-level flow was zonal, atop a subtropical high over Texas and New Mexico with a trough over the eastern United States. A subtle short-wave trough was just upstream of the MCS throughout its lifetime. Deep layer shear was between 40 and 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 23, 5:20 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 23, 5:20 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
620 AM CDT TUE JUL 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 405 AM CDT TUE JUL 23 2013

MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS AND
TEMPERATURES.

THUNDERSTORMS IN NORTH CENTRAL KANSAS HAVE FINALLY STARTED TO
MOVE OUT OF THE FORECAST AREA EARLY THIS MORNING. THERE ARE MORE
THUNDERSTORMS APPROACHING THE AREA FROM THE NORTHWEST. SO FAR THEY
HAVE NOT DECREASED MUCH AS THEY APPROACH.

MODELS HAVE AN UPPER LEVEL WAVE THAT APPROACHES THE FORECAST AREA
THIS MORNING. THE CURRENT THUNDERSTORMS ARE A RESULT OF THE UPPER
WAVE. MODELS HAVE SOME DIFFERENCES IN HOW THE PRECIPITATION MOVES
THROUGH WITH THIS WAVE AND FEW ARE SIMILAR. THE CURRENT
THUNDERSTORMS SHOULD MOVE THROUGH THIS MORNING. THEN THIS AFTERNOON
EXPECT DEVELOPMENT WITHIN THE MOISTURE AXIS ACROSS THE AREA. HAVE
KEPT LOW POPS ACROSS THE AREA...BUT EXPECT THAT MOST OF THE
THUNDERSTORMS WILL BE IN THE SOUTHERN OR SOUTHEASTERN PART OF THE
FORECAST AREA LATE THIS AFTERNOON AND EVENING. THE THUNDERSTORMS
WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST DURING THE NIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 405 AM CDT TUE JUL 23 2013

UPPER AIR NORTHWESTERLY FLOW PATTERN WILL CONTINUE ACROSS THE
CENTRAL PLAINS THROUGH AT LEAST THE START OF THE WEEKEND BEFORE
PERHAPS TRANSITIONING INTO A MORE WEST TO EAST ZONAL FLOW SET UP BY
SUNDAY/MONDAY. HIGH TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL.
THERE ARE SEVERAL CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS
THROUGH THE PERIOD AS WEAK SHORT WAVES SLIDE THROUGH.

WEDNESDAY...THIS APPEARS TO BE A DAY BETWEEN SHORTWAVES AND THUS
DRY WEATHER IS LIKELY. THE WIND SHOULD BE PRETTY LIGHT AND
GENERALLY FROM THE EAST AS HIGHS CLIMB INTO THE MID 80S ACROSS
NEBRASKA TO THE UPPER 80S TO NEAR 90 OVER NORTHERN KANSAS.

THURSDAY...THE 00Z GFS AND 00Z ECMWF BOTH TRACK A DECENT SHORT
WAVE ACROSS NORTHERN KANSAS...WHICH WOULD RESULT IN CLOUDY AND
COOLER CONDITIONS WITH HIGHS IN THE LOWER TO MID 80S. IN
ADDITION...THUNDERSTORMS WILL BE LIKELY NEAR THAT SHORT WAVE
ACROSS PORTIONS OF KANSAS THURSDAY AFTERNOON THROUGH THURSDAY
NIGHT WITH DECREASING PRECIPITATION CHANCES AS YOU HEAD NORTH INTO
NEBRASKA. WILL STILL CALL FOR LOW END CHANCE POPS ACROSS OUR
NEBRASKA ZONES.

FRIDAY...MODELS ARE HIT AND MISS WITH PERHAPS ANOTHER SHORTWAVE
TRACKING THROUGH OUR FORECAST AREA. CONSEQUENTLY SOME FORECAST
MODELS ARE DRY AND OTHERS INDICATE ISOLATED CONVECTION. WILL STAY
CLOSE TO PREVIOUS FORECAST AND CONTINUE TO CALL FOR A SLIGHT CHANCE
TO A LOW END CHANCE OF SHOWERS AND THUNDERSTORMS. THERE SHOULD BE
ENOUGH CLOUDS AROUND AND COOLER EAST WINDS TO KEEP HIGHS IN THE
LOWER 80S.

SATURDAY AND SUNDAY...CONFIDENCE IN THE PRECIPITATION FORECAST IS
LOW. THERE WILL BE A FEW WEAK SHORT WAVES TRAVELING THROUGH THE
PLAINS...BUT THE TIMING AND TRACK OF THESE SUBTLE FEATURES IS NOT
BEING WELL HANDLED BY THE FORECAST MODELS. THEREFORE...WILL PRETTY
MUCH STICK WITH THE MODEL ALLBLEND WHILE KNOCKING ALLBLEND POPS DOWN
SLIGHTLY. THE BETTER CHANCE OF PRECIPITATION THIS WEEKEND CURRENTLY
APPEARS TO BE SUNDAY...BUT AGAIN CONFIDENCE IN THIS FORECAST PERIOD
IS LOW. HIGH TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL IN THE
LOWER TO MID 80S.

MONDAY...THE 00Z ECMWF AND 00Z GFS BOTH INDICATE A SHORTWAVE
TRACKING THROUGH OUR FORECAST AREA AND THUS WILL GO WITH THE
ALLBLEND CHANCE POPS. WILL GENERALLY KEEP HIGH TEMPERATURES BELOW
NORMAL GIVEN SHORTWAVE OVERHEAD AND POSSIBLE CLOUDS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 620 AM CDT TUE JUL 23 2013

THE MAIN GROUP OF THUNDERSTORMS HAVE MOVED OUT OF THE KGRI
TERMINAL AREA BUT THERE IS ANOTHER SMALL GROUP OF SHOWERS AND
THUNDERSTORMS THAT WILL BE IN THE AREA FOR THE FIRST HOUR OR SO.
THERE IS AN OFF CHANCE FOR A THUNDERSTORM AGAIN THIS AFTERNOON BUT
IT IS SUCH A SLIM CHANCE WILL LEAVE IT OUT FOR NOW. BY EVENING
WINDS WILL BECOME LIGHT AND CLOUDS WILL START TO CLEAR OUT AS HIGH
PRESSURE BUILDS INTO THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...JCB
LONG TERM...WESELY
AVIATION...JCB
Hazardous weather outlook, Jul 23, 3:57 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
457 AM CDT TUE JUL 23 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
457 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS MORNING. SEVERE WEATHER
IS UNLIKELY...BUT THERE MAY BE SOME GUSTY WINDS AS THE STORMS MOVE
THROUGH.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THIS
AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
LATE THIS AFTERNOON INTO THE EVENING. HAIL TO THE SIZE OF QUARTERS
AND THUNDERSTORM WIND GUSTS TO 60 MPH ARE POSSIBLE. THE GREATEST
THREAT APPEARS TO BE ACROSS NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE INTERMITTENT THUNDERSTORM CHANCES FOR AT LEAST
PORTIONS OF THE OUTLOOK AREA FROM EARLY THURSDAY MORNING THROUGH
NEXT MONDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
AN ISOLATED STRONG TO SEVERE THUNDERSTORM CAN NOT BE RULED OUT
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 23, 3:42 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
442 AM CDT TUE JUL 23 2013

NEZ048-049-062>064-075-076-231030-
ADAMS NE-CLAY NE-HALL NE-HAMILTON NE-MERRICK NE-POLK NE-YORK NE-
442 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...NORTHWESTERN YORK...
POLK...MERRICK...HAMILTON...SOUTHEASTERN HALL AND NORTHERN CLAY
COUNTIES UNTIL 530 AM CDT...

AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SILVER CREEK TO
PHILLIPS TO KENESAW...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HASTINGS...
  MARQUETTE...
  JUNIATA...
  HANSEN...
  HORDVILLE...
  GILTNER...
  TRUMBULL...
  POLK...
  AURORA...
  OSCEOLA...
  AYR...
  HAMPTON...
  STROMSBURG...
  INLAND...
  GLENVIL...
  HARVARD...
  BENEDICT...
  BRADSHAW...
  STOCKHAM...
  HENDERSON...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 297 AND 346.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4066 9786 4035 9833 4035 9839 4062 9873
      4101 9843 4105 9834 4104 9829 4107 9829
      4113 9817 4130 9794 4131 9771 4140 9769
      4140 9760 4134 9759 4137 9748 4131 9736
      4128 9736
TIME...MOT...LOC 0941Z 305DEG 36KT 4135 9766 4088 9823
          4058 9861

WESELY
Special weather statement, Jul 23, 4:26 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
526 AM CDT TUE JUL 23 2013

KSZ007-NEZ076-077-085>087-231100-
CLAY NE-FILLMORE NE-JEWELL KS-NUCKOLLS NE-THAYER NE-WEBSTER NE-
526 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WEBSTER...THAYER...
NUCKOLLS...SOUTHWESTERN FILLMORE...CLAY AND NORTHERN JEWELL COUNTIES
UNTIL 600 AM CDT...

AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLAY CENTER TO
DEWEESE TO 7 MILES SOUTHEAST OF RED CLOUD...AND MOVING SOUTHEAST AT
35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GUIDE ROCK...
  EDGAR...
  NELSON...
  BOSTWICK...
  BURR OAK...
  ONG...
  NORA...
  SUPERIOR...
  OAK...
  SHICKLEY...
  DAVENPORT...
  MANKATO...
  WEBBER...
  RUSKIN...
  LOVEWELL STATE PARK...
  HARDY...
  CARLETON...
  MONTROSE...
  DESHLER...
  BRUNING...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4002 9764 3999 9768 4000 9792 3984 9793
      3968 9819 4009 9858 4036 9828 4070 9804
      4030 9742
TIME...MOT...LOC 1024Z 306DEG 31KT 4051 9801 4031 9816
          3999 9841

WESELY

The radar

The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webster

When
July 23, 5:20 AM CST
Where
Webster County, 0.87 mi SE of Red Cloud
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.090, -98.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462536.